Try it
Dermatology · Infections: tinea incognito
Sample itemA man applied clobetasol for an itchy groin rash for months. The rash is now larger, less scaly, with pustules and little active edge. What best explains this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Tinea incognito due to topical steroid modification
Topical steroids suppress inflammation and scaling but allow fungal growth, so a dermatophyte infection loses its typical features. This is tinea incognito, and KOH from the lesion often shows abundant hyphae. Stopping the steroid and starting an antifungal is the correct step.
Option by option
A. Contact allergy to clobetasol only
Allergy would worsen with continued use but does not explain pustules and extension in this setting.
B. Evolving psoriasis from steroid use
Psoriasis is not induced by topical steroid use.
C. Tinea incognito due to topical steroid modification (correct)
Correct. Steroid-modified tinea is large, atypical and pustular.
D. Bacterial folliculitis alone
Folliculitis alone does not explain the growing patch following steroids.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…